question-icon

I Wrote A Follow Up Question To My Last Post

default
Posted on Fri, 7 Sep 2018
Question: I wrote a follow up question to my last post and it hasn’t been answered.

My question is, is it safe to stop taking ciprodex after 3 days due to it causing pain and swelling in my ear? I am scared if I stop the antibiotics too soon it will cause a rebound infection or something. I am going to start taking acetic acid/hydrocortisone once I stop the coproduction. Please see my initial question for any details. Thank you
doctor
Answered by Dr. Arnold Zedd (14 hours later)
Brief Answer:
ear pain and swelling despite treatment

Detailed Answer:
Hello and welcome back to Ask A doctor. I see that the previous physician(an ENT specialist) replied to your questions two times. However, I have just found your query in my basket.
Pain and swelling are significant symptoms. It seems like you are getting worse even though you are following your original ENT doctor's advice.
You need a follow-up evaluation as soon as possible!
If you are unable to contact the ENT doctor who prescribed your ear drops, please go to the nearest Emergency Room for immediate help. The ER physician will take another look into your painful ear and see whether treatment should be modified.
If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.
Arnold Zedd, MD



Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Arnold Zedd (3 hours later)
Thank you sir. I went to the emergency room and they irrigated my ear, swabbed it for a culture and also prescribed oral antibiotics.

My question is regarding fluid remaining in my ear. My ear canal is swollen and the fluid can’t drain out. Which is causing me pressure and fullness in my ear. Is there any way to get the fluid out or do I have to wait until the anitobiotic takes effect and will shrink the tissue of my swollen ear in order to allow the water to drain?

Thank you very much sir
doctor
Answered by Dr. Arnold Zedd (23 hours later)
Brief Answer:
Fullness in ear

Detailed Answer:
Hello and welcome back to Ask A Doctor. I am the same doctor who sent you an answer yesterday.
I am glad to take your new question today and have the opportunity to assist you once more.
I would like to know what the doctor you saw yesterday in the emergency room thought about your condition. What was his/her diagnosis? Did treatment consist of anything other than the oral antibiotic? What was being treated with the oral antibiotic?
A steroid drug is good to help reduce swelling. There are many(prescription)ear drops that are available. A number of ear drops contain both a steroid and antibiotic.
If you do not have any clarifications, you can close the discussion and rate the answer. Again, wishing you good health. Would appreciate getting follow-up.
Arnold Zedd, MD
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Arnold Zedd (3 hours later)
The original diagnosis was outer ear infection.

I was prescribed an ear drop with antibiotic and steroid, by the name of cirodex. This eardrop made my condition worse. My primary doctor suggested that I keep taking it despite the worsening condition. To which I refused and went for a second opinion.

The doctor at the ER agreed that I should stop the ear drop and take the oral antibiotic. He said there was a lot of debris and swelling and we flushed my ear with a saline flush which helped the pressure tremendously.

Unfortunately, I started taking the augmentin (amoxycillin +clav) and it gave me really bad diarhea. So now I have stopped all antibiotics and have resorted back to my original treatment before i ever went to the doctor. Which is arctic acid plus hydrocortisone.

The good news is that today my swelling has subsided. My pain is almost gone. I will return to work tomorrow after missing one full week.

Do you think I will have any trouble due to starting and stopping both the oral and the ear drop antibiotic before finishing treatment. I can not continue the oral antibiotic because of other digestive issues that I fear will flare with diarrhea.

Thanks again and I will close the case after your answer. Have a nice day sir.
doctor
Answered by Dr. Arnold Zedd (17 hours later)
Brief Answer:
Otitis externa with improvement after stopping the oral medications.

Detailed Answer:
Welcome back to Ask A Doctor and thank you for the additional information.
Here is my advice.

You have done everything properly. You went for medical care and were diagnosed by a physician as having the infection of the ear canal(otitis externa) and aside from the complication of the antibiotic(diarrhea) you are improving.

The main thing is your pain is better. You can continue your ear drops for 1-2more days. No need to use any other meds. Then stop all meds.

If you do not have any clarifications, you can close the discussion and rate the answer.

Wish you good health.
Arnold Zedd, MD


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Arnold Zedd

Pediatrician

Practicing since :1973

Answered : 530 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
I Wrote A Follow Up Question To My Last Post

Brief Answer: ear pain and swelling despite treatment Detailed Answer: Hello and welcome back to Ask A doctor. I see that the previous physician(an ENT specialist) replied to your questions two times. However, I have just found your query in my basket. Pain and swelling are significant symptoms. It seems like you are getting worse even though you are following your original ENT doctor's advice. You need a follow-up evaluation as soon as possible! If you are unable to contact the ENT doctor who prescribed your ear drops, please go to the nearest Emergency Room for immediate help. The ER physician will take another look into your painful ear and see whether treatment should be modified. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health. Arnold Zedd, MD